Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 262, NWS Memphis, TN

September 18, 2017Pemiscot County, Missouri; Dyer County, Lake County, Lauderdale County, Tennessee; Mississippi County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Sep 18, 2017, 5:01 PM CDT for Pemiscot County, Missouri; Dyer County, Lake County, Lauderdale County, Tennessee; Mississippi County, Arkansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2017, 5:01 PM CDT (22:01 UTC)
Expired
Sep 18, 2017, 5:45 PM CDT
In force
44 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mississippi County, AR, Pemiscot County, MO, Dyer County, TN, Lake County, TN, Lauderdale County, TN

The radar

The Memphis radar (KNQA), 75 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1165 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

296 
WUUS54 KMEG 182201
SVRMEG
ARC093-MOC155-TNC045-095-097-182245-
/O.NEW.KMEG.SV.W.0262.170918T2201Z-170918T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
501 PM CDT MON SEP 18 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mississippi County in eastern Arkansas...
  Southeastern Pemiscot County in southeastern Missouri...
  Western Dyer County in western Tennessee...
  North central Lauderdale County in western Tennessee...
  Southwestern Lake County in western Tennessee...

* Until 545 PM CDT

* At 501 PM CDT, a severe thunderstorm was located 8 miles south of
  Cooter, or 8 miles east of Blytheville, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Blytheville, Caruthersville, Hayti, Cooter, Heloise, Miston, Lenox,
  Barr, Ayers, Barfield, Tomato, Hathaway, Burton, Hickman, Bogota,
  Tennemo, Number Nine, Boothspoint, Armorel and Huffman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3582 8973 3592 8991 3630 8967 3614 8939
TIME...MOT...LOC 2201Z 213DEG 20KT 3593 8978 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
683 
WWUS54 KMEG 182216
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
516 PM CDT MON SEP 18 2017

ARC093-TNC097-182224-
/O.CAN.KMEG.SV.W.0262.000000T0000Z-170918T2245Z/
Mississippi AR-Lauderdale TN-
516 PM CDT MON SEP 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MISSISSIPPI AND
NORTH CENTRAL LAUDERDALE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3614 8939 3593 8961 3597 8972 3598 8972
      3600 8973 3600 8980 3602 8985 3630 8967
TIME...MOT...LOC 2214Z 213DEG 20KT 3599 8973 

$$

MOC155-TNC045-095-182245-
/O.CON.KMEG.SV.W.0262.000000T0000Z-170918T2245Z/
Pemiscot MO-Dyer TN-Lake TN-
516 PM CDT MON SEP 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN PEMISCOT...WESTERN DYER AND SOUTHWESTERN LAKE
COUNTIES...

At 514 PM CDT, a severe thunderstorm was located near Heloise, or 9 
miles southeast of Steele, moving northeast at 25 mph. A wind gust 
of 56 mph was recorded at Blytheville.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Caruthersville, Hayti, Cooter, Heloise, Miston, Lenox, Ayers, Bogota,
Tennemo, Hathaway, Boothspoint, Big Boy Junction, Mengelwood,
Tylersville, Owl Hoot, Chic, Stinger, Tyler, Stubtown and Cottonwood
Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3614 8939 3593 8961 3597 8972 3598 8972
      3600 8973 3600 8980 3602 8985 3630 8967
TIME...MOT...LOC 2214Z 213DEG 20KT 3599 8973 

HAIL...1.00IN
WIND...60MPH
 
$$
089 
WWUS54 KMEG 182235
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
535 PM CDT MON SEP 18 2017

MOC155-TNC045-095-182245-
/O.EXP.KMEG.SV.W.0262.000000T0000Z-170918T2245Z/
Pemiscot MO-Dyer TN-Lake TN-
535 PM CDT MON SEP 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PEMISCOT...
WESTERN DYER AND SOUTHWESTERN LAKE COUNTIES WILL EXPIRE AT 545 PM
CDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

LAT...LON 3614 8939 3593 8961 3597 8972 3598 8972
      3600 8973 3600 8980 3602 8985 3630 8967
TIME...MOT...LOC 2235Z 213DEG 20KT 3608 8966 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:22 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 18, 3:22 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
322 PM CDT Mon Sep 18 2017

.DISCUSSION...

A weak shortwave trough will move slowly across the Mid South
through Tuesday. This feature will help to enhance chances for
showers and thunderstorms across the region. The greatest
potential will be across northern areas tonight, in closest
proximity to the shortwave, and across the eastern half of the
region on Tuesday. Seasonably warm and humid weather conditions
will continue through the short term forecast period.

Upper level ridging will build to the north over the Great Lakes
and Midwest by mid week and persist over those areas through the
weekend. Deep easterly flow along the southern periphery of the
upper ridge and lower mid level heights will support mainly
diurnally driven convection through the end of the week through
next weekend. Temperatures should remain slightly above normal
with continued high humidity levels.

By early next week, a shortwave trough dropping southeast from the
Upper Mississippi Valley and Northern Plains will push a cold
front towards the region. This will keep chances for showers and
thunderstorms in the forecast. Temperatures will continue to
remain warm with humid conditions persisting through the extended
forecast period.

JLH

&&

.AVIATION...

Fairly unstable across the Delta and isolated-scattered showers
and thunderstorms are developing SW of KMEM. For now keep VCSH at
all the TAF sites with VFR conditions through the evening hours.
May need to add a tempo at KMEM if short term trends continue.
Expect patchy fog once again tonight especially at KMKL where LIFR
conditions are possible. Some models are generating shower
activity over eastern sections after midnight as a weak
disturbance moves through. Will need to keep an eye on this. Winds
will be light, mainly SW, through the period.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Sep 18, 7:42 AM CDT, 9 hours 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
742 AM CDT Mon Sep 18 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-191445-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
742 AM CDT Mon Sep 18 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

In the hours before

Special weather statement, Sep 18, 4:05 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Memphis TN
405 PM CDT MON SEP 18 2017

ARZ027-035-182145-
Poinsett AR-Cross AR-
405 PM CDT MON SEP 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

Central Poinsett County in eastern Arkansas...
Northeastern Cross County in eastern Arkansas...

At 405 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Cherry Valley, or 8
miles south of Harrisburg, moving north at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Poinsett and northeastern Cross Counties should
monitor this storm closely.

LAT...LON 3535 9058 3538 9080 3569 9079 3565 9047
TIME...MOT...LOC 2105Z 189DEG 11KT 3544 9068
Special weather statement, Sep 18, 4:47 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
447 PM CDT MON SEP 18 2017

ARZ028-MOZ115-TNZ019-048-182230-
Mississippi AR-Pemiscot MO-Lauderdale TN-Dyer TN-
447 PM CDT MON SEP 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT
FOR...

Northeastern Mississippi County in eastern Arkansas...
Southwestern Pemiscot County in southeastern Missouri...
North central Lauderdale County in western Tennessee...
West central Dyer County in western Tennessee...

At 447 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Blytheville, moving
north at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Mississippi...southwestern Pemiscot...north
central Lauderdale and west central Dyer Counties should monitor this
storm closely.

LAT...LON 3609 8960 3579 8972 3582 8994 3613 8993
TIME...MOT...LOC 2147Z 189DEG 11KT 3588 8982

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 4:47 PM CDTSpecial Weather StatementMEGLauderdale43 min
Sep 18, 4:05 PM CDTSpecial Weather StatementMEGPoinsett40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.